Last week I began experiencing a new symptom. I would get this excruciating jolt of pain on the right side of my face, between my temple and my cheekbone. When I say jolt, that's the best way to describe it. Like being hit in the face. It was gone as quickly as it came but it would happen 2 or 3 times within a few minutes apart. Like labor pains but in my face. This went on for 3 days straight. It started on a Thursday evening between 7:30 p.m. and 7:40 p.m. I was at home sitting in front of the computer and it happened 3 times within that 10 minute time frame. The next day it happened again between 1:15 p.m. and 1:20 p.m. This time I was at work and it happened twice within that 5 minutes. The following day, I was actually driving and it happened twice between 2:30 and 2:45.
Three days later I had a routine appointment with my neurologist. I told him about this new symptom and he wanted to know if I was doing anything that would have triggered it. The only thing I was doing each time it happened was sitting down. Maybe straining my eyes while on the computer or when I was driving had something to do with it. He asked if I had considered trying the new drug, Gilenya? I told him, "I read all the pros and cons and I didn't feel led to change anything at this point." This drug is still too new for me. It hasn't even been a year since it was approved by the FDA. With Tysabri, my current treatment, I receive it once a month by IV. I am supposed to take a drug holiday every 18 months. I would stop receiving it for 6 months straight, then go back on for another 18 months. The first time I did that, I didn't last for 4 months w/o therapy. I had at least 2 relapses and they lasted for at least a month each time. By month 5, I was back on my treatment. My brain scan shortly after that showed new lesions but they were not active (lit up on the MRI films) which led my doctor to believe that I developed these lesions when I was not receiving treatment. May of this year marked the 12th month since I went back on treatment. I suggested that we try 12 months on and 3 months off and he agreed. So I will not get treatment beginning this month through August.
When taking Tysabri, drug holiday's are suggested to help your immune system recover because even though all MS treatments suppress your immune system, Tysabri is a very aggressive form of treatment used especially for those with a more aggressive form of MS. Anything that suppresses your immune system, whether it be a drug or an illness can be dangerous because you are more susceptible and vulnerable to opportunistic infections. That's where one of the most dangerous side effects of Tysabri comes into the picture. "PML". You can find my posting about "PML" in my archives, titled "Risky Business".
I have talked to several people with MS who are afraid to receive Tysabri treatments because of the risk. They asked me what was the deciding factor for me to go on this treatment. From the first day of my diagnosis, I took Copaxone for 6 months. I had to receive a shot every single day and my condition was getting worse instead of better. When I went to UCSF ( Univ of San Francisco), Dr Cree suggested Tysabri to respond to the aggressiveness of my MS. It was a family decision. We watched the video that I was given and read every pamphlet as well. The most important thing we did was pray about it. We had everyone in our family and our close friends praying about this. Finally, God led me to step out in faith by trusting Him to protect me and go for it.
Faith is my strongest gift. For those that don't know God, you will never understand my reason for doing a lot of things. You will never understand how I know it's God. You will wonder how do I hear from God? It's not audible by the way. It's more of a conscience thing. I can try to explain these things to you, but without faith, you will not understand. All I can tell you is to ask God to give you the desire to know Him and have a relationship with Him. To give you understanding and knowledge so that you can learn how to trust Him. Without God, I would not have the quality of life that I have to this very day.